Drug allergy/hypersensitivity in adults and children

    loading  Checking for direct PDF access through Ovid

Excerpt

The increasing use of computed tomography (CT) and MRI as imaging modalities is often necessary to delineate abnormalities in internal organs and structures. Iodinated contrast media (ICM) hypersensitivity [1] is a potential adverse reaction that patients undergoing CT scans may develop. In patients who subsequently require repeat contrasted scans, diagnostic skin testing for the culprit and alternative ICM may be considered [2], provided alternatives are available within the region/country. Skin testing for alternatives is not a universally agreed procedure [3] given that not all ICM hypersensitivity reactions are IgE-mediated. There is strong evidence that nonimmediate reactions can be T-cell-mediated [4,5]. For T-cell-mediated responses, skin test sensitivity is not optimal either for establishing the diagnosis of a T-cell-mediated reaction or for assessing cross-reactivity when we look for alternatives. Where no alternative ICM are available, MRI may be used as an, albeit more expensive, alternative. However, MRI may in fact not be the diagnostic imaging modality of choice in certain clinical situations such as bony structures. In addition, hypersensitivity to Gadolinum-based contrast agents (GBCAs), although infrequent, can still be potentially serious and life-threatening. The review by Fok and Smith (pp. 241–246) looks at the pathomechanisms, risk factors, diagnostic modalities, and management of patients with GBCA hypersensitivity reactions. In a recent clinical practice guideline from Spain [6], both ICM and GBCA hypersensitivity reactions were reviewed, with the appropriate recommendations and treatment algorithms suggested.

Related Topics

    loading  Loading Related Articles